Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 329, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 3, 2002, 6:29 PM CDT for Barber County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2002, 6:29 PM CDT (23:29 UTC)
- Expired
- Oct 3, 2002, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 6:55 PM CDT | Thunderstorm Wind 52 E | Hardtner, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -6.8
The text
As transmitted, in the capitals the NWS used until 2016.
034 WUUS53 KDDC 032329 SVRDDC KSC007-040015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 715 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED HARDTNER AT 635 PM CDT KIOWA AT 645 PM CDT HAZELTON AT 655 PM CDT MEDICINE LODGE AT 700 PM CDT SHARON AT 705 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REMEMBER, SEVERE THUNDERSTORMS CAN, AND OCCASIONALLY DO, PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 3701 9898 3686 9877 3709 9810 3746 9847 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:15 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 3, 3:15 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU OCT 3 2002 DAYS 1-2... FORECAST CHALLENGE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND THEN TEMPERATURES THROUGH THE NEXT FEW DAYS. UPPER LOW FORECAST TO MOVE OUT THROUGH THE HIGH PLAINS TONIGHT. FAST MOVING SHORTWAVE IN THE SOUTHWEST FLOW ALOFT AHEAD OF THE LOW PRODUCING A DEVELOPING BAND OF SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF THE CWA AND EXTENDING DOWN INTO THE TEXAS PANHANDLE ATTM. EXPECT THIS BAND TO CONTINUE TO INTENSIFY AS IT PROPAGATES EAST THIS EVENING. THINK THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE TO THE SOUTH AND EAST OF SOUTHWEST KANSAS. HOWEVER, A FEW ELEVATED STORMS PRODUCING LARGE HAIL SOUTH AND EAST OF A DODGE CITY TO HAYS LINE ARE POSSIBLE. THE MAIN UPPER TROUGH WILL BE SWEEPING OUT ACROSS THE HIGH PLAINS TONIGHT. THIS COULD ALSO PRODUCE SOME SHOWERS AND A FEW THUNDERSTORMS AS IT MOVES OUT TONIGHT. WILL CONTINUE IDEA OF THE CURRENT FORECAST AND GO WITH LIKELY POPS IN THE EAST THIS EVENING AND TREND DOWN TO WIDELY SCATTERED POPS IN THE WEST. PRECIPITATION SHOULD BE ENDING OVER THE EAST AROUND OR AFTER MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH AND SUBSIDENCE INCREASES OVER THE AREA. WINDS WILL BE PICKING UP SOME FROM THE WEST-NORTHWEST LATER TONIGHT WHICH SHOULD KEEP SOME MIXING GOING ON THROUGH THE NIGHT. LOW TEMPERATURES TONIGHT SHOULD RANGE FROM THE MID 40S IN THE WEST AND NORTH TO THE MID 50S IN THE SOUTHEAST CORNER. ON FRIDAY, A DECENT SURFACE PRESSURE GRADIENT SHOULD PUSH WINDS INTO THE BREEZY/WINDY CATEGORIES THROUGH THE DAY WITH WINDS SUBSIDING SOMEWHAT OVER THE WEST BY MIDDAY INTO EARLY AFTERNOON. SURFACE HIGH PRESSURE SETTLES IN FRIDAY NIGHT WHICH SHOULD ALLOW WINDS TO GO LIGHT AND VARIABLE FOR A TIME. TEMPERATURES COULD DROP INTO THE UPPER 30S OVER WESTERN AND NORTHERN SECTIONS BUT THINK THAT MOIST GROUND SHOULD KEEP THE BOTTOM FROM FALLING OUT. ON SATURDAY, SURFACE HIGH PRESSURE MOVES OFF TO THE EAST AS ZONAL FLOW ALOFT CAUSES PRESSURES TO FALL ALONG THE EASTERN SLOPES OF THE ROCKIES. TEMPERATURES SHOULD TOP OUT IN THE UPPER 60S TO LOW 70 DAYS 3-7... MODELS REMAINING FAIRLY CONSISTENT WITH OUR NEXT SYSTEM MOVING ACROSS THE PLAINS SAT NIGHT INTO EARLY SUNDAY. THIS WILL BRING WITH IT ANOTHER PUSH OF COOLER AIR AS WELL AS A SLIGHT CHANCE FOR PCPN. DAYTIME TEMPS LIKELY TO BE ONLY A FEW DEGREES COOLER THAN SATURDAY, BUT NIGHTTIME LOWS LIKELY TO FALL BACK INTO THE 30S IN MOST LOCATIONS SUNDAY NIGHT. NW FLOW ALOFT STILL ADVERTISED FOR EARLY NEXT WEEK. MOISTURE INITIALLY STILL APPEARS LIMITED BUT WILL BEGIN TO DRAW SOME MOISTURE BACK INTO WESTERN KS TOWARDS MID WEEK. GIVEN THIS MOISTURE RETURN TOWARDS MID WEEK AND WITH ANY EMBEDDED WAVE IN OUR FLOW ALOFT COULD STILL SEE SOME WIDELY SCT SHRA/TSRA. TIMING OF ANY WAVE MID TO LATE WEEK IS UNCLEAR AND SINCE CURRENT EXTENDED HAS SLT CHC FOR WED WILL LEAVE AS IF FOR NOW. TEMPERATURE FORECAST ALSO LOOKS ON TRACK SO WILL LEAVE AS IS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 48 67 42 70 / 30 0 0 0 GCK 45 65 39 68 / 20 0 0 0 EHA 45 68 41 69 / 20 0 0 0 LBL 46 67 40 70 / 20 0 0 0 HYS 47 65 39 68 / 60 0 0 0 P28 55 71 45 73 / 60 0 0 0 .DDC...NONE. GERARD/BURGERT
Hazardous weather outlook, Oct 3, 3:08 PM CDT, 3 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 308 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE... LARGE HAIL AND VERY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. A WARM FRONT WILL SLOWLY WORK ITS WAY BACK INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST. NEAR THIS BOUNDARY THE ATMOSPHERE WAS BECOMING MORE UNSTABLE AND AS THE UPPER LEVEL DISTURBANCE MOVES INTO WESTERN KANSAS ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH EARLY TONIGHT. ANY STORM WHICH DOES DEVELOP MAY BECOME SEVERE AND PRODUCE LARGE HAIL ALONG WITH VERY HEAVY RAINFALL. THIS HEAVY RAINFALL MAY ALSO CAUSE PONDING OF ROADWAYS OR PRODUCE MINOR FLOODING IN POOR DRAINAGE AREAS. THE MOST FAVORABLE AREA FOR THIS THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST OF A LINE FROM MEADE STATE PARK TO SPEARVILLE TO NEAR LARNED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF A LINE FROM MEADE STATE PARK TO SPEARVILLE TO NEAR LARNED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.